Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 24, 2021Chickasaw County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 24, 2021, 1:48 PM CDT for Chickasaw County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 1:48 PM CDT (18:48 UTC)
Expired
Aug 24, 2021, 2:15 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
50

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 1:55 PM CDTTSTM WND GST 474 S Colwell, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS83 KARX 241848
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
148 PM CDT Tue Aug 24 2021
 
IAZ018-019-241915-
Floyd IA-Chickasaw IA-
148 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northeastern Floyd
and northwestern Chickasaw Counties through 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Floyd to near Charles
City. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Charles City, Floyd, Alta Vista, North Washington, Colwell, Colwell
County Park, County Roads B 33 And T 76, Howardville, Devon,
Deerfield and County Roads B 28 And V 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4321 9271 4321 9235 4308 9239 4308 9275
TIME...MOT...LOC 1847Z 266DEG 29KT 4321 9268 4308 9271 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:17 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 24, 12:17 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1217 PM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM CDT Tue Aug 24 2021

MCS churning east across the Dakotas early this morning, working
along the instability gradient in conjunction with the low level
jet. HRRR doing a pretty good job with it currently, and the
expectation is this will hold together, continue to run the
instability/moisture transport gradient. This drives across north-
central WI roughly between 15-18z, mostly along/north of I-94.
Depending on how far south the storms build, they could tap into a
hefty amount of instability. While likely still elevated in nature,
effective shear of 30 to 40 kts would be possible (via the RAP).
Strong to a few severe storms possible, with hail and wind the
threats. Some hints that the cluster could become more linear,
promoting bowing segments that regardless of near sfc stability,
would result in an increased threat for strong (potentially
damaging) winds. Going to have to watch this carefully. Severe
Thunderstorm Watch is in effect just to the west across central MN.

In addition, convection going up east of the MCS, on the edge of the
instability/moisture transport and around the sfc front. Some are
quickly upscaling with some threat for hail. Likely be some
interaction with the MCS as the morning wears on.

Meanwhile, same HRRR run pointing to expanding convection southwest,
along cold front/outflow boundary with interaction from bits of
upper level energy. Some support from the HOPWRF here. A more recent
trend in the meso models, but one that has some support from likely
forcing. Will need the sfc lift to get things going with low level
capping in place. Confidence shaky in this outcome but will cover
chances with low end pops. If it does get going, could quickly
become strong/severe in this favorable environment.

Anticipate updates to rain chances and any severe potential through
day as current convection will have a bearing on how the rest of the
day evolves.

For tonight, with front expect to sag south/southeast across the
forecast area, storm focus could/would shift to Iowa/southern WI.
Farther north, pcpn chances will continue, mostly thanks to upper
level energy and some help from moisture transport.

Looking for a dry day? Wednesday still looking like the one for you.
Can't rule out some small chances - mostly south - but the bulk of
the area should get a break from storm chances.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM CDT Tue Aug 24 2021

Challenging forecast when it comes to pcpn chances through the
weekend. Various forcing mechanisms, synoptic and meso, along with a
moist/warm airmass to fuel them. Where these lie/set up is uncertain
with near term environment being adjusted by convection, sun vs
cloud regions, etc. Trying to provide too much detail is
problematic. Confidence is high that there will be showers/storms
across the region from Thu-Sun, but where the higher chances will
lie is not "set in stone". Will paint with a broad brush as a
result, hoping to add more detail as we move through the week.

KEY FORECAST POINTS: find the surface boundary, locate the low level
jet (strength/moisture transport) and where it impinges on the
boundary, ferret out if shortwave energy will enhance the low level
lift. This region will be the most likely for shower/storms. Low
level warming will serve to cap atmosphere south of the sfc front.
Warm air advection, sloping frontogenetic forcing to aid north of
boundary.

MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist
air northward into the region with PWs mostly around 2 inches and
warm cloud depths around 4500 m at times. Efficient rainmakers with
locally heavy rain likely. With potential for training/repeated
rounds of storms (west-east boundary) flooding could become a
concern - especially if Friday's rain repeats over where Thursday's
fall. Rainfall +5 inches through the period certainly possible for a
few location.

INSTABILITY/SHEAR: as you'd expect, the bulk of the instability
resides in the warm sector (south of the front) in a mostly capped
off environment. However, both the GFS and NAM suggest around 1000
J/kg of MUCAPE will be available for storm development. Good deep
layer shear indicated in the models, but much of that in the 0-1km
layer. With most storms expected to be elevated, they won't feel
that. Still, effective shear could be decent, providing some aid to
storm organization/updrafts. Of course, there is also the warm front
itself, a source for sfc vorticity. Any storm that roots itself to
that could spin.

A few strong/isolated severe certainly possible over the period. Too
many questions to give thumbs up/down to timing and where those
would lie at this time.

NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast)
could go awry based on convective boundaries, sun/cloud temp
influenced differentials, etc. Even the weakest of waves could spark
storms that could change the course of convective potential for the
rest the day. Meso analysis will be key for forecast adjustments.
Anticipate changes to the forecast based on that.

SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of
the rain will fall across the northern half of the forecast area
Thu/Thu night (southeast MN into central WI and north). This
continues to be favored on Fri, although elongated vort energy
stretching southwest could provide further focus that would impact
southern parts of the area with higher rain chances. Sat could see a
decent break from pcpn chances during the day, with more
showers/storms returning later that night and Sun via an upper level
shortwave trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CDT Tue Aug 24 2021

Local and regional radars show a line of convection progressing
steadily east that should move across both airports early this
afternoon. Will show MVFR conditions with this line. After that,
much more uncertain on how much additional convection may form and
where. The forcing for additional development looks to be very
weak and the nearly stationary front in the Interstate 90 corridor
should gradually sink south, so for now, will just carry a VCTS
into the late afternoon before going dry with VFR conditions. With
plenty of weak short wave troughs in the flow aloft, the potential
exists that some additional convection could fire up, just unknown
where and when at this point.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04
Hazardous weather outlook, Aug 24, 3:59 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Tue Aug 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly today. Some will be strong, potentially
severe. Threats include hail, strong to damaging wind gusts, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances through the weekend. A few will be strong, with
isolated severe possible. Which days could hold a greater severe
threat is uncertain. All storms will be capable of locally heavy
rain with several inches of accumulation possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Aug 24, 9:29 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     TSTM WND GST     2 N DORCHESTER          45.03N 90.33W
08/24/2021  M38 MPH          CLARK              WI   PUBLIC

&&
Special weather statement, Aug 24, 10:00 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT Tue Aug 24 2021

WIZ044-241515-
Adams WI-
1000 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Adams
County through 1015 AM CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Friendship, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colburn, County Roads C And G, The Preston Cliffs, Highway 21 And
County G, County Roads G And O, The Ship Rock Wayside, The Colburn
Wildlife Area and County Roads O And W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 8978 4416 8977 4420 8960 4398 8960
TIME...MOT...LOC 1459Z 256DEG 23KT 4406 8969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Aug 24, 12:35 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Tue Aug 24 2021

IAZ008-018-MNZ094-241830-
Floyd IA-Mitchell IA-Mower MN-
1235 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Mitchell, northern
Floyd and Mower Counties through 130 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Mason City Municipal
Airport. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Osage, Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville,
Brownsdale, Lyle, Stacyville, Rose Creek, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Mitchell and McIntire.

This includes Interstate 90 in Minnesota between mile markers 175 and
204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9305 4385 9269 4383 9269 4383 9245
      4372 9245 4350 9249 4350 9255 4349 9255
      4320 9256 4320 9302 4350 9303 4350 9305
TIME...MOT...LOC 1734Z 270DEG 33KT 4384 9318 4324 9338

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Aug 24, 12:38 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1238 PM CDT Tue Aug 24 2021

IAZ018-241845-
Floyd IA-
1238 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Floyd County through
145 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City Municipal Airport to near
Belmond. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Charles City, Rockford, Rudd, Floyd, Marble Rock, Colwell, Idlewilde
State Park, Roseville, Howardville, Oakwood, Powersville, Colwell
County Park, and Floyd Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 9302 4321 9256 4291 9267 4291 9303
TIME...MOT...LOC 1737Z 267DEG 35KT 4322 9337 4288 9359

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurz
Special weather statement, Aug 24, 1:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
129 PM CDT Tue Aug 24 2021

IAZ008-009-MNZ094-095-241915-
Howard IA-Mitchell IA-Fillmore MN-Mower MN-
129 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of eastern Mitchell,
Howard, southeastern Mower and southwestern Fillmore Counties through
215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Valley to near Osage. Movement was
east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Osage, Preston, Spring Valley, Le Roy, Riceville, Lanesboro, Elma,
Lime Springs, Wykoff, Fountain, Fillmore, Cherry Grove, Bristol,
York, Carimona, Ostrander, Chester, McIntire, Orchard and Whalan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4376 9247 4376 9190 4321 9236 4321 9290
TIME...MOT...LOC 1829Z 266DEG 34KT 4371 9243 4321 9283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kurz
Special weather statement, Aug 24, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
148 PM CDT Tue Aug 24 2021

IAZ018-019-241915-
Floyd IA-Chickasaw IA-
148 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of northeastern Floyd
and northwestern Chickasaw Counties through 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Floyd to near Charles
City. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charles City, Floyd, Alta Vista, North Washington, Colwell, Colwell
County Park, County Roads B 33 And T 76, Howardville, Devon,
Deerfield and County Roads B 28 And V 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 9271 4321 9235 4308 9239 4308 9275
TIME...MOT...LOC 1847Z 266DEG 29KT 4321 9268 4308 9271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:11 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau94 min
Aug 24, 6:50 AM CDTSevere Thunderstorm WarningARXJackson, Trempealeau40 min
Aug 24, 7:18 AM CDTSevere Thunderstorm WarningARXClark, Jackson72 min
Aug 24, 7:33 AM CDTSpecial Weather StatementARXBuffalo72 min
Aug 24, 8:41 AM CDTSpecial Weather StatementARXTrempealeau49 min
Aug 24, 9:07 AM CDTSpecial Weather StatementARXClark, Taylor53 min
Aug 24, 10:00 AM CDTSpecial Weather StatementARXAdams15 min
Aug 24, 3:35 PM CDTTornado WarningARXGrant40 min
Aug 24, 4:09 PM CDTSevere Thunderstorm WarningARXGrant36 min
Aug 24, 12:35 PM CDTSpecial Weather StatementARXMitchell55 min
Aug 24, 12:38 PM CDTSpecial Weather StatementARXFloyd67 min
Aug 24, 1:29 PM CDTSpecial Weather StatementARXHoward, Mitchell46 min
Aug 24, 1:43 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd47 min
Aug 24, 2:15 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette60 min
Aug 24, 2:59 PM CDTSevere Thunderstorm WarningARXClayton, Fayette61 min
Aug 24, 3:12 PM CDTSpecial Weather StatementARXFayette18 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.